Has anyone had difficulties coming off Prednisolone because your body has lost its ability to make its own steroids?

Having a diagnosis of WG I was on Prednisolone, 40 mgs a day, from early 2011 with gradual tapering to 5 mgs a day by Feb 2012. I have remained at that level since and the team at Addenbrookes would now like to take me off steroids altogether. However this is not possible as, following a Synachen blood test, it was shown that my body has lost the ability to make its own steroids.

I am now referred to a local endicrinologist to see whether I would benefit from hydrocortisone instead of the Prednisolone. The apt is on the 11 Feb.

It would be very helpful to know whether anyone else has had the same difficulties coming off Prednisolone and, if so, what was your care team able to do about it?

Budapest

16 Replies

oldestnewest
  • Ive been decreasing pred again after having to increase with septicaemia oct 2011.. Last time went to 2.5mg with no problem. This time started having breathing problems which rheumatologist and renal think could be pred withdrawal. Having chest scan on 11th feb just in case its not. Presently on 4mg reducing to 3 when return from Egypt.

  • It took me 6 years to get rid of it. Staared on 60mg in 2007. This was very gradually reduced sometimes by 1mg evey 3 months with my Rheumatologists gidance and regulay blood tests every 2 weeks. I eventually managed to stop the last 1mg in February 2012 but even then I did notice the change. The guiding rule seems to be very S L O W L Y.

    Hope it works for you. The increased weight also dissappears just as slowly.

  • Thank you, metalback & brain damage. Did either of you have the Synacthen test &/or a referral to an endocrinologist or was there discussion about putting you on hydrocortisone instead of Prednisolone?

  • Not heard of that one will ask after scan.

  • I have been classed as steroid dependent and was issued with an emergency kit after having an adrenal crisis 3 years ago. I saw an endocrinologist and was told it was due to being on pred for so long and the fact that I have a cyst on my pituitary gland. I was given sick day rules and emergency kit by the specialist nurse. I still take pred as I need it for the disease but have been told that if it is ever possible to reduce the dose to under 5mg (the amount the avearge body would produce in a normal day) then I would probably be tried on hydrocortisone instead of pred.

    Good luck with your appointment.

  • Apologies for the delay, just registered again & reading some old posts. My situation is very similar to yours, taking cortisone and have the sick days rules. However no mention of an emergency kit, what does this kit contain?

  • Thank you, metalback & tracynoe. I will now await the apt on 11 Feb.

  • I am desperate to be off pred. given the side effects. .I have WG. I started on 60mg in 2010 and I am now down to 10mg with 2000mg of myfenax. My specialist has told me I will be on them for life and she does not envisage reducing below 7.5mg. I really don't know why when others have come off it. I suppose its just different consultants have different ideas on treatment and to be fair I have not had any flares and I am not half as poorly as others using this site

    .

  • Thank you, suzyjeremy, I have lots of informed questions now for the endocrinologist on 11 Feb. I am very keen to come off Preds as I am also very concerned about the side effects.

  • ive also been told this,im on 7.5 mg ,anh have also been told recentley,that they may link the dosage to weight and increase it to 8.5 mg,which im a little dissappointed about

  • I was started on 300mg a day in January 2011 and am now down to 5mg. My consultant has said that this will be a maintenance dose because I could not function when I went down to 4mg. He seems happy for this dosage to continue.

  • Sorry for the delay in replying Budapest. No question, no discussion, no referral. can't complain though as it worked for me. ATB

  • Thanks for the reply, braindamage. I will let you all know how I get on on 11th Feb.

  • Yes, I have been put on what they (The Vas consultants) call a maintenace dose to replace what my body should be making.

    By the way am I the only one taking loads of tramadol and paracetamol every day? is there an alternative. I am worried about the long term effects af this cocktail.

    I have berern stable for the laast 6 years s lerhaps I should just keep my head down!

  • Hello EricBishop. Thanks for your reply. I am on 5mgs Predisolone daily which, I believe, is the same amount as the body produces itself. I am seeing an endocrinologist tomorrow to find out whether I can take a hydrocortisone instead.

    Perhaps someone else can reply about the tramadol and paracetemol as I am prescribed neither of these drugs. Do you know what they are for in your case?

  • I saw the endocrinologist who put me on a dose of 10 mg hydrocortisone tablets, one every morning and a half at midday & a half in the early evening. If I understood correctly, this is equivalent to 5 mg Predisolone. I will see him again on 11 March when, if all goes well by then, he will start reducing the dose very, very gradually.

You may also like...